Kansas, 2014Damaging Wind in Kansas, May 28, 2014
May 28, 2014 · NWS ICT · 1 event in 1 county or zone
Around 515 PM on the 28th, an isolated severe thunderstorm produced 60-70 mph winds in Eureka where 4 power poles were damaged. The power poles weren't repaired until mid-morning on the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Around 515 PM on the 28th, an isolated severe thunderstorm produced 60-70 mph winds in Eureka where 4 power poles were damaged. The power poles weren't repaired until mid-morning on the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 28, 2:32 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, May 28, 2:32 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT WED MAY 28 2014
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 328 PM CDT WED MAY 28 2014
RELATIVELY SMALL DAY TO DAY CHANGES IN FORECAST...WITH RESIDUAL
MOISTURE LINGERING OVER MAINLY SOUTHEAST PART OF FORECAST AREA.
SLIGHT SIGNAL FOR ENHANCED CHANCES OF PRECIPITATION ON FRI OVER
THE EASTERN SECTIONS...AS WEAK VORTICITY MAXIMUM ROTATES AROUND
CUTOFF LOW. ANTICIPATE ONLY MINOR CHANGES TO MAXIMUM/MINIMUM
TEMPERATURES...WITH MUCH RIDING ON AMOUNT OF CLOUDS/
PRECIPITATION. -HOWERTON
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 328 PM CDT WED MAY 28 2014
UPPER FLOW UNDERGOES CHANGE DURING THE PERIOD AS SIGNIFICANT PIECE
OF ENERGY IS EJECTED FROM WESTERN TROUGH. THIS CUTS INTO CENTRAL US
RIDGE AND ALLOWS INCREASINGLY DIFFLUENT FLOW BY LATTER PART OF
THIS PERIOD. APPEARS TO BE FAIRLY DECENT CHANCE FOR HIGH PLAINS/DRYLINE
STORMS TO DEVELOP AND POTENTIALLY MOVE INTO THE AREA AHEAD OF SURFACE
FRONT. BY TUE-WED...12 UTC ECMWF/GFS BOTH SHOW SURFACE FRONT IN THE
FORECAST AREA WITH GOOD CHANCE FOR PRECIPITATION. DETAILS ARE STILL
A BIT FUZZY...WITH FAIR AMOUNT OF DISCREPANCY IN EXACT LOCATION OF
FRONT AND TIMING OF WAVE ALOFT. THIS WOULD IMPACT SEVERE WEATHER
CHANCES AND TIMING/LOCATION OF PRECIPITATION. TEMPERATURES SHOULD
WARM A BIT SUN/MON AHEAD OF FRONT IN FAR WEST WHERE LOW LEVEL
MOISTURE WILL BE LESS OF A FACTOR. -HOWERTON
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1239 PM CDT WED MAY 28 2014
ISOLATED TO WIDELY SCATTERED HIT-OR-MISS SHOWERS/THUNDERSTORMS ARE
EXPECTED ONCE AGAIN THIS AFTERNOON...ESPECIALLY GENERALLY ALONG
AND EAST OF THE KS TURNPIKE CORRIDOR. BRIEF HEAVY
RAIN...PERIODIC LIGHTNING AND GUSTY WINDS WILL ACCOMPANY THE
STRONGEST ACTIVITY. ACTIVITY SHOULD DISSIPATE BY SUNSET OR SHORTLY
BEFORE. LATER TONIGHT...PATCHY MVFR VSBYS ARE POSSIBLE AT ICT-HUT
DUE TO LIGHT WINDS...MOIST LOW-LEVELS AND DIURNAL COOLING. CNU MAY
ONCE AGAIN EXPERIENCE IFR OR LOWER CIGS/VSBYS DUE TO RICHER LOW-
LEVEL MOISTURE. TOOK THE CONSERVATIVE APPROACH FOR NOW AND WILL
LET LATER SHIFTS DIAGNOSE FURTHER.
ADK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 66 86 66 84 / 10 20 20 20
HUTCHINSON 64 86 65 84 / 10 10 10 20
NEWTON 65 84 65 83 / 20 20 20 20
ELDORADO 64 83 65 82 / 20 20 20 30
WINFIELD-KWLD 65 86 65 83 / 20 20 20 20
RUSSELL 64 88 65 85 / 20 0 0 10
GREAT BEND 64 87 64 85 / 20 0 0 10
SALINA 65 86 65 85 / 20 10 10 20
MCPHERSON 64 85 65 84 / 20 10 10 20
COFFEYVILLE 64 85 66 83 / 30 20 20 30
CHANUTE 65 84 66 82 / 30 20 20 30
IOLA 65 83 66 81 / 30 20 20 30
PARSONS-KPPF 65 84 66 82 / 30 20 20 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 3:24 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT WED MAY 28 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
424 PM CDT WED MAY 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL PERSIST THROUGH SUNSET...MAINLY ACROSS
SOUTHEAST KANSAS AND IN CENTRAL KANSAS. BRIEF HEAVY RAIN AND
GUSTY WINDS WILL ACCOMPANY THE STRONGEST STORMS. SEVERE STORMS ARE
NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE FROM LATE AFTERNOON
TO EARLY EVENING THURSDAY...AND ROUGHLY EAST OF A LINE FROM SALINA TO
WICHITA TO WELLINGTON ON FRIDAY...AND MOST LOCATIONS ON SATURDAY.
THE THREAT FOR SEVERE STORMS IS LOW FOR THIS PERIOD.
CHANCES FOR STORMS WILL INCREASE STARTING SUNDAY AFTERNOON AND
PERSIST EACH AFTERNOON AND EVENING THROUGH TUESDAY. SOME OF THESE STORMS
MAY BE SEVERE IN CENTRAL KANSAS...WITH STRONG STORMS POSSIBLE
ELSEWHERE. THE SEVERE STORM THREAT INCLUDES BOTH LARGE HAIL AND
DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
HOWERTON
In the hours before
Special weather statement, May 28, 2:40 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT WED MAY 28 2014
KSZ048-282115-
ELLSWORTH-
340 PM CDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 337 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELLSWORTH...MOVING SOUTHWEST AT
15 MPH.
* LOCATIONS IMPACTED INCLUDE...
LORRAINE AND HOLYROOD.
PEA SIZE HAIL...BRIEF HEAVY RAIN...AND WINDS TO 50 MPH ARE POSSIBLE
WITH THIS STORM.
THE STORM IS NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3878 9813 3852 9825 3852 9835 3857 9848
3887 9848 3887 9847
TIME...MOT...LOC 2040Z 024DEG 13KT 3874 9828
KLEINSASSERSpecial weather statement, May 28, 3:12 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT WED MAY 28 2014
KSZ048-282145-
ELLSWORTH-
412 PM CDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF ELLSWORTH...MOVING
SOUTHWEST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...WILSON...LORRAINE...HOLYROOD AND ELLSWORTH AIRPORT.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3852 9824 3852 9848 3887 9848 3887 9847
3887 9809
TIME...MOT...LOC 2112Z 025DEG 5KT 3885 9824
BILLINGS WRIGHTSpecial weather statement, May 28, 3:48 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT WED MAY 28 2014
KSZ070-282215-
GREENWOOD-
448 PM CDT WED MAY 28 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 515 PM CDT
* AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HAMILTON...OR
14 MILES NORTHEAST OF EUREKA...MOVING SOUTHWEST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3781 9627 3809 9610 3815 9596 3812 9595
3784 9595 3771 9603
TIME...MOT...LOC 2148Z 046DEG 14KT 3792 9606
BILLINGS WRIGHTThunderstorm Wind, Greenwood
- When
- May 28, 5:30 PM CST to 5:35 PM CST
- Where
- Greenwood County, Eureka
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 37.820, -96.300
Westar Energy reported that 4 power poles were damaged in/around Eureka. This was a delayed report relayed by WFO Topeka.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, May 28 to 29, 20141 death · $900,000 · EF1 · 6 events
- Rip Current in Florida, May 28, 20141 death · 1 event
- Rip Current in Alabama, May 28, 20141 death · 1 event
- Flash Flooding and Flood in Louisiana, May 28 to 31, 2014$195,000 · 9 events
- Flash Flood in Ohio, May 28, 2014$100,000 · 1 event
- Hail and Damaging Winds in Montana, May 28 to 31, 20142 in hail · 30 events
- Damaging Winds in Wyoming, May 28, 2014$24,000 · 56 kt wind · 8 events
- Flash Flooding and Heavy Rain in Mississippi, May 28 to 29, 2014$20,000 · 3 events
- Hail and Damaging Winds in Ohio, May 28, 2014$15,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, May 28, 2014$10,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, May 28, 20141.5 in hail · 9 events
- Hail and Damaging Winds in Georgia, May 28, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514133.